Alert archive / North Carolina / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Blacksburg, VA

June 9, 2019Watauga County, North Carolina

NWS Blacksburg, VA issued this areal flood warning at Jun 9, 2019, 1:46 PM EDT for Watauga County, North Carolina. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2019, 1:46 PM EDT (17:46 UTC)
Expired
Jun 9, 2019, 10:30 PM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:00 PM EDTFLOOD1 Ene Foscoe, NCWATER RESUCE OF PEOPLE WHO DROVE INTO WATER FLOODING A ROAD. FLOODING OF WATAUGA RIVER IN SHULLS MILL.
Jun 9, 2:42 PM EDTFLOOD1 S Valle Crucis, NCCORRECTS PREVIOUS FLOOD REPORT FROM 1 S VALLE CRUCIS. NORTH CAROLINA HIGHWAY 194 IS IMPASSABLE AND UNDERWATER IN SEVERAL LOCATIONS, INCLUDING BROADSTONE ROAD AND CLARKS CREEK ROAD.
Jun 9, 2:42 PM EDTFLOOD1 S Valle Crucis, NCNORTH CAROLINA HIGHWAY 194 AT CLARKS CREEK ROAD IS IMPASSABLE AND UNDERWATER.
Jun 9, 3:15 PM EDTFLOOD2 Ese Boone, NCPONY TRAPPED BY FLOODING ON THE SOUTH FORK ON THE NEW RIVER.
Jun 9, 5:51 PM EDTFLOOD1 Nnw Foscoe, NCCLARKS CREEK ROAD CLOSED DUE FLOODING AT THE INTERSECTION OF JUSTUS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS41 KRNK 091746
FLWRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service BLACKSBURG VA
146 PM EDT Sun Jun 9 2019

NCC189-092330-
/O.NEW.KRNK.FA.W.0021.190609T1746Z-190609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
146 PM EDT Sun Jun 9 2019

The National Weather Service in BLACKSBURG has issued a

* Flood Warning for...
  Watauga County in northwestern North Carolina...

* Until 730 PM EDT

* At 136 PM EDT, reporting gauges indicate 2 to 5 inch RAINFALL 
  AMOUNTS since Saturday afternoon. 

The Watauga River was rising at Sugar Grove and Foscoe. At 1:30 PM 
the stage at Sugar Grove was 10.2 feet and rising. Flood Stage is 
6.0 feet. The stage at Foscoe was 9.1 feet and rising. Flood stage 
is 9.0 feet. 

Flooding will continue along the Watauga River which will impact 
Watauga River Road, Dewitt Barnett Road, Shulls Mill Road, and 
Aldridge Road.

* Some locations that will experience flooding include...
  Boone...
  Blowing Rock...
  Beech Mountain...
  Foscoe...
  and Sugar Grove.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
      3639 8173 3639 8172 3635 8164 3627 8156
      3625 8149 3619 8146 3612 8154 3612 8171
      3611 8181 3616 8182 3619 8186 3619 8189
      3622 8191 3627 8189 3629 8192

$$

AS
3 follow-up statements
147 
WGUS81 KRNK 091949
FLSRNK

Flood Statement
National Weather Service BLACKSBURG VA
349 PM EDT Sun Jun 9 2019

NCC189-092330-
/O.CON.KRNK.FA.W.0021.000000T0000Z-190609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
349 PM EDT Sun Jun 9 2019

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR 
WATAUGA COUNTY...

At 336 PM EDT, local law enforcement reported numerous closed and 
flooded roads and mud slides. Two to five inches of rain have fallen 
since midnight with locally higher amounts closer to the Blue Ridge. 
County officials have performed water rescues of people who drove 
into flood waters and got trapped. 

At 3:00PM the Watauga River at Sugar Grove was 14.1 feet and rising. 
Flood stage is 6.0 feet. At 3:30PM the Watauga river at Foscoe was 
at 10.5 feet. Flood stage is 9.0 feet.

Although the rainfall will continue to diminish this afternoon, the 
river will not crest and begin to recede until later this evening. 
Widespread flooding will be ongoing well after the rainfall ends. 

Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. In hilly terrain there are hundreds of low 
water crossings which are potentially dangerous in heavy rain. Never 
attempt to cross flooded roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
      3639 8173 3639 8172 3635 8164 3627 8156
      3625 8149 3619 8146 3612 8154 3612 8171
      3611 8181 3616 8182 3619 8186 3619 8189
      3622 8191 3627 8189 3629 8192

$$

AS
879 
WGUS41 KRNK 092132
FLWRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service BLACKSBURG VA
532 PM EDT Sun Jun 9 2019

NCC189-100230-
/O.EXT.KRNK.FA.W.0021.000000T0000Z-190610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
532 PM EDT Sun Jun 9 2019

The National Weather Service in BLACKSBURG has extended the

* Flood Warning for...
  Watauga County in northwestern North Carolina...

* Until 1030 PM EDT

* At 528 PM EDT, the gage along the Watauga River at Sugar Grove 
  continues to rise and is approaching 16 feet, which is moderate 
  flood state. At 16 feet, several buildings in the Valle Crucis 
  area are affected by flood waters. 

* Rain has taper off to drizzle or very light showers, and latest 
  radar shows the drying trend continuing. However, flooding along 
  the Watauga River and portions of the New River, are likely to 
  persist into the evening.

* Some locations that will experience flooding include...
  Boone...
  Blowing Rock...
  Beech Mountain...
  Foscoe...
  and Sugar Grove.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous after these heavy rains. Do not attempt to 
cross flooded roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
      3639 8173 3639 8172 3635 8164 3627 8156
      3625 8149 3619 8146 3612 8154 3612 8171
      3611 8181 3616 8182 3619 8186 3619 8189
      3622 8191 3627 8189 3629 8192

$$

WP
205 
WGUS81 KRNK 100225
FLSRNK

Flood Statement
National Weather Service BLACKSBURG VA
1025 PM EDT Sun Jun 9 2019

NCC189-100233-
/O.EXP.KRNK.FA.W.0021.000000T0000Z-190610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
1025 PM EDT Sun Jun 9 2019

...THE FLOOD WARNING WILL EXPIRE AT 1030 PM EDT FOR 
WATAUGA COUNTY...

While still in flood stage, river level on the Watauga River at 
Sugar Grove has receded over the last several hours. Receding trends 
are expected to continue, and the flood warning will be allowed to 
expire. 

Please continue to exercise caution around the Watauga River, as it 
is still in flood stage and waters may be moving swiftly. 

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
      3639 8173 3639 8172 3635 8164 3627 8156
      3625 8149 3619 8146 3612 8154 3612 8171
      3611 8181 3616 8182 3619 8186 3619 8189
      3622 8191 3627 8189 3629 8192

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Jun 9, 9:20 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 9:20 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
920 AM EDT Sun Jun 9 2019

.SYNOPSIS...
A weak stationary front will remain stalled just south of the region
today. This front, in addition to an area of low pressure in the
upper levels of the atmosphere west of the mountains will be the
focus for unsettled weather into tonight. Another stronger cold
front will arrive from the west on Monday bringing another
round of widespread showers and thunderstorms into Monday night.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 920 AM EDT Sunday...

Deep southeasterly flow in a very moist airmass continues to
support efficient rainfall processes with orographic forcing
leading to excessive rainfall amounts primarily along the
southern Blue Ridge and adjacent foothills. Expect this will
remain the case through this morning, followed by diurnal
heating triggering convection to the south along the wedge front
that will then stream northward into the region. Given the
expected rainfall and antecedent conditions the Flash Flood
Watch will be maintained.

Previous discussion...

Bands/swaths of heavier gusty showers continue over central and
southwest sections associated with deep easterly flow under the
wedge and to the east of the upper low to the west. Latest
short term guidance keeps this scenario in place with added
bands affecting the southwest through daybreak before showing a
diminishing trend into midday as the current wave of energy
aloft sweeps off to the north. Upper low will gradually elongate
off to the west later today, while the low level wedge remains
stuck across most of the region, except perhaps in the southeast
where may break open a bit. This may help shift more convective
coverage east later this afternoon per latest HRRR as
showers/storms form in the warmer air to the south and ride up
over the boundary. However overall will see less support aloft
today with focus more with the prolonged deep southeast flow and
weak upper diffluence. Thus trimmed back pops a bit mainly
north/west while keeping some scattered nature clusters
south/east along with a few bands despite lack on instability
within the cool pool. High slightly warmer than Saturday with
more 70s possible southeast, and 60s to around 70 west as the
wedge perhaps weakens a little given less showers later.

Lull in coverage likely short lived again tonight with timing of
yet another wave sliding in from the south possible per latest
Nam in showing more heavy rain potential espcly south/east later
this evening. This also associated with the breakdown of the
wedge and return of the weak boundary back north late. Although
degree of coverage with this feature remains uncertain given
veering flow to the south, and not totally supported by all
solutions, enough to ramp pops back up and keep the going flash
flood watch in place per lingering 2+ inch PWATS despite less
upslope. Lows again mainly in the 60s with only a small dropoff
from highs today within the soupy atmosphere overnight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 AM EDT Sunday...

Things finally become a bit more progressive early next week as
a stronger northern stream shortwave works east through the
Great Lakes while picking up the remnant upper low just to our
west. This feature will swing a cold front toward the area
Monday and across the region Monday night, finally scouring out
the wedge as the flow turns more southwest. Best support with
the front looks to stay north Monday, but provided enough
forecast instability and lingering deep moisture, would expect
another band of showers/storms into Monday night.

Models have sped up the exodus of the front/showers by Tuesday
with most solutions now showing weak high pressure following the
boundary Tuesday/Tuesday night. This followed by much drier air
with perhaps some moisture returning over southern sections
later Tuesday night with another wave along the front near the
coast. Otherwise trimmed back pops for Tuesday with things
mostly dry at this point. Highs to also return back closer to
normal with mostly 70s mountains to lower 80s east.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 350 PM EDT Saturday...

Deep upper trough developing Wednesday with a closed low forming
over the Great Lakes Thursday. This long wave trough moves off the
east coast on Saturday. At the surface high pressure will cover the
northeast United States Wednesday. Low pressure over the Gulf Coast
region moves northeast into the Mid Atlantic region by Thursday.
This will bring the chance of the rain back into the area and will
push a cold front off the east coast by Friday. Dry weather is
expected behind the front for Saturday.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 650 AM EDT Sunday...

Southeast flow and a stalled boundary will keep bands of showers
and perhaps isolated thunderstorms around today into this
evening. This easterly flow will also result in widespread sub-
VFR ceilings along with periods of MVFR/IFR vsbys due to
rain/fog. The heavier showers through the morning look to stay
south of a KBLF-KROA-DAN line with more scattered nature
bands/clusters during the day as the wedge persists. This will
keep poor flying conditions in place most of this period for
the TAF locations.

Easterly winds may gust to 20 or 25 kts this morning before
diminishing to 10-15 kts or less this afternoon and overnight.

The wedge of cool air including low ceilings and vsbys will
erode late tonight into Monday ahead of a cold front arriving
from the west. This may bring a period of improving flying
conditions during Monday morning as the flow turns south and
southwest. However this front will likely bring another period
of sub-VFR in showers/storms Monday afternoon and evening.

Forecast confidence in the above aviation scenario is above
average.

Extended Aviation Discussion...

Weak high pressure looks to follow the front Tuesday/Wednesday
with perhaps a period of VFR before another weak cold front
brings the threat for more showers on Thursday.

&&

.HYDROLOGY...
As of 245 AM EDT Sunday...

Bands of light to moderate showers will continue across central
and southern sections this morning with heavier rainfall likely
becoming more scattered in nature this afternoon. With rainfall
totals over the last couple of days ranging from 2 to 6 inches,
significant rises have occurred on many creeks and streams
espcly along the southern Blue Ridge. Added bands of heavier
rainfall may develop again Sunday night with locally another 1
to 3 inches possible across the south and east into early
Monday. Rainfall rates may again be high enough to support flash
flooding espcly where the ground has become saturated from
previous heavy rainfall. Thus the flash flood watch remains in
effect into Sunday evening. With PWATS 1.5-2.00 inches, showers
will be efficient rain producers with higher than normal rain
rates. Another cold front arrives on Monday with the potential
for another round of showers and storms including higher rates
as the cool wedge departs. Therefore the watch may need to be
extend ed for parts of the area into Monday pending locations of
heavier downpours today into tonight. As runoff continues,
river flooding looks to linger in spots over northwest North
Carolina and could develop along larger rivers such as the Dan
River near South Boston early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ014>017-
     022-032-033-043.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001>005-
     018>020.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...MBS/JH
SHORT TERM...JH
LONG TERM...AMS
AVIATION...JH/WP
HYDROLOGY...JH
Hazardous weather outlook, Jun 9, 4:16 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
416 AM EDT Sun Jun 9 2019

NCZ006-VAZ007-009>013-018>020-023-024-034-035-044>047-058-059-
WVZ042>044-507-508-100830-
Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
416 AM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Slow moving bands of showers will be rain efficient and persist at
times today and tonight. This may result in locally heavy rainfall
that could produce flooding problems especially across low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front crossing the region Monday into Monday evening may
bring another round of widespread showers and storms that could
result in more localized flooding into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>005-018>020-VAZ014>017-022-032-033-043-100830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-
416 AM EDT Sun Jun 9 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front crossing the region Monday into Monday evening may
bring another round of widespread showers and storms that could
result in more flooding into Monday night. Another flash flood watch
may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 9, 10:32 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     DEBRIS FLOW      3 ESE DEEP GAP          36.21N 81.47W
06/09/2019                   WATAUGA            NC   911 CALL CENTER

            MUD SLIDE ON RTE 421 NEAR MT. ZION ROAD.
            ROAD HAS NOW BEEN CLEARED.

&&

AMS
Local storm report, Jun 9, 11:10 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 N FLEETWOOD           36.33N 81.52W
06/09/2019  E10.25 INCH      ASHE               NC   PUBLIC

            RAINFALL SINCE FRIDAY AFTERNOON.

&&
Local storm report, Jun 9, 1:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       BEDFORD                 37.34N 79.52W
06/09/2019  E3.20 INCH       BEDFORD            VA   BROADCAST MEDIA

            72 HOUR TOTAL.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:28 PM EDTFlash Flood WarningRNKWilkes6 hr
Jun 8, 8:57 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Surry, Wilkes, Yadkin6 hr
Jun 9, 1:48 AM EDTAreal Flood WarningRNKWatauga12 hr
Jun 9, 2:40 AM EDTAreal Flood WarningRNKAlleghany, Ashe, Surry, Wilkes, Yadkin9 hr
Jun 9, 5:14 AM EDTAreal Flood AdvisoryRNKRockingham, Stokes5 hr
Jun 9, 11:33 AM EDTAreal Flood WarningRNKAshe, Wilkes9 hr

Nearby

Areal Flood Warnings in North Carolina, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.